Page 1 of 3 123 LastLast
Results 1 to 10 of 22

Thread: Period problem

  1. #1

    Period problem

    Hello all! This is my first post and I'm not sure if this is the correct forum, but I have some questions that I feel only others here can answer.

    I was injured in January (T-11 incomplete) and by May I had developed a bladder and bowel routine that seemed to work pretty good. However, when my period returned all that went out the window. For about 3 days before and then all during my cycle I constantly have bladder spasms and diahrea. Once it's over then everything goes back to "normal."
    The cramps are not bad but sometimes all I do is move or shift positions and something happens. Being back in school has made this all horrific. Tuesday was so bad i ran out of changes of clothes and i've stayed home since.

    My doctor seems to think it's a bacteria/hygiene thing but i'm not sure what else I could be doing differently.

    I'm sorry this is so graphic, but i would like to know if this is common or if it's just me. Any advice/help is GREATLY appreciated

    ~Meg

  2. #2
    Megan, I moved this to the Mobile Women forum which is a more appropriate place for appropriate responses to your questions.

    If you review some of the previous posts by women on this forum, you will find that this is a common problem for women with SCI. The loose stools (diarrhea means 3 or more loose stools in 24 hours) are a very common problem for women with SCI immediately prior to and during their menstrual periods, and is most likely due to the effects of hormone changes at that time on bowel motility (although as far as I know, no research has been done on this at all).

    Increased bladder spasm can also occur, although that would most likely be related these hormone changes as well, rather than an actual UTI unless you have other UTI symptoms (fever, chills, flank pain, AD, malaise, etc.).

    If you are regular, it may be possible to work with medications such a Imodium or Fibercon to firm up your stools during this time, and perhaps take additional anticholenergic medications for your bladder.

    Is your physician a physiatrist who is experienced in SCI care? How about your urologist?

    What method of menstrual management are you using? How is your flow compared to before? Some women also report heavier periods after their SCI than they had before.

    I am sure other women on these forums will chime in here with their experiences and ideas for management as well. Welcome to CareCure!

    (KLD)

  3. #3
    I thought those are common problems for AB woman as well?? I pee more during my period, but luckily no other problems. I take seasonale birth control so only have 4 periods a year & really light, which is nice!

    Good luck hope you get it under control
    Life is like a box of chocolates, you never know what you're gonna get.

  4. #4
    I don't know if I was supposed to see this but the first thing I thought was to try to use a comma instead.
    C-5/6, 7-9-2000
    Scottsdale, AZ

    Make the best out of today because yesterday is gone and tomorrow may never come. Nobody knows that better than those of us that have almost died from spinal cord injury.

  5. #5
    Senior Member lynnifer's Avatar
    Join Date
    Aug 2002
    Location
    Windsor ON Canada
    Posts
    19,320
    This is one area that is sadly lacking in studies ... too bad we couldn't pick up 1% of the power that breast cancer unites in women for this. Seriously.

    I suspect there's a strong corelation between endometriosis and paralysis ... retrograde menstruation ... who knows? Your symptoms are quite similar to mine. I could swear I have a uti for a day or two before my period, then all is normal again. I bloat, have bowel changes, my feet swell and I go from being ravenous to barely eating within a four day period! I can feel the hormonal change every month.

    I'm going to ask my doctor about Seasonale. I've tried Yaz, Cyclen ... several to help and nothing does. I almost take a sick day a month due to the pain.
    Roses are red. Tacos are enjoyable. Don't blame immigrants, because you're unemployable.

    T-11 Flaccid Paraplegic due to TM July 1985 @ age 12

  6. #6
    Quote Originally Posted by SCI-Nurse View Post
    Is your physician a physiatrist who is experienced in SCI care? How about your urologist?

    What method of menstrual management are you using? How is your flow compared to before? Some women also report heavier periods after their SCI than they had before.

    I am sure other women on these forums will chime in here with their experiences and ideas for management as well. Welcome to CareCure!
    (KLD)
    Thanks SCI Nurse for your reply!
    My primary physician is not experienced with SCI's. I live in a small town (at times I'm not sure anyone here is experienced with SCI's lol) so I'm still going to the same doctor I did before. My rehab doctor is 4 hours away but I can still reach him by phone.

    At first I went back to using pads but they'd move when I'd transfer so I've started using tampons which seems fine, it's just my stupid bladder and bowels.

    This is dumb but it's hard to remember how my flow was before, it might be heavier now but I'm not too sure.

    I haven't thought about birth control but if it will eliminate these problems I will do anything. My sister says she doesn't think I'm old enough, I'm 16 so maaaaaybe that's old enough? lol

    I might think about imodium but my only concern is once I stop taking it will everything return to normal because normally I need suppositories and sometimes digital to be able to go.
    They did try increasing my ditropan to 25 mg but that gave me headaches.

    I dk, I just feel there's this delicate balance that I thought I had figured out and now it's like I'm back at square one.

  7. #7
    megan2, one way I found helpful was to wear a pull-up depends underwear during PMS time to enable me to work + go to school. It's not a permanent solution, but it will allow you to have a life and piece of mind during this time.

    I usually try to eat more bread and wheat b4 PMS, it seems to help.
    "Always look at the bright side of life...."

  8. #8
    Senior Member
    Join Date
    Mar 2006
    Location
    connecticut
    Posts
    8,272
    She has a good point about the "pull ups". The "poise" brand isn;t too bad.

    16 isn;t too young to consider b/c to help control your periods. Talk to a gyn about that (altho having an accessible exam table may be an issue.) On of the "every 3 months" options may be a solution, or at least limit these issues to 4x a year, instead of monthly.
    T7-8 since Feb 2005

  9. #9
    Senior Member zagam's Avatar
    Join Date
    Jan 2007
    Location
    Western Australia - Hammer wielding daemon
    Posts
    619
    Progesterone-only contraceptive implant such as etonogestrel?

    This will stop the cycle.

  10. #10
    Megan,

    This works for me when I have diarrhea. I take calcium supplements. Just the normal amount of recommended calcium (I'm in my 50's) will slow down diarrhea. Also multivitamins with iron will bind me up. Don't take any with magnesium which has a laxative effect.

    Well, first try them to see if they work for you since every body is different. Some ppl say too much cheese or a green banana constipates them... so maybe experiment with food? I don't know?

    I just think sometimes nature has a way of supplying a solution.
    I have a hard time deciphering the fine line between boredom and
    hunger.

Similar Threads

  1. Period Back
    By freedomdan in forum Care
    Replies: 1
    Last Post: 01-19-2009, 01:46 PM
  2. Period and AD
    By Liz321 in forum Care
    Replies: 3
    Last Post: 02-04-2007, 04:32 PM
  3. Period trouble
    By -Andrea- in forum Care
    Replies: 10
    Last Post: 07-08-2003, 10:16 AM
  4. Period problem??? Help!!!
    By julran in forum Care
    Replies: 5
    Last Post: 03-25-2002, 08:13 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •